Acetominophen Asthma

Friday, August 13, 2010 - 10:12am

Study finds teens who take popular painkiller daily double their risk for asthma.

Acetaminophen is one the most popular over-the-counter pain relievers in the country.

Given that long history it's generally considered very safe.

Acetaminophen is the active ingredient in Tylenol, and is found in other pain relievers and cold medicines.

But doctors will tell you no drug is without potential side effects, and a new study of teenagers links acetaminophen use with an increased risk for asthma.

Teens who'd taken the pain reliever on a monthly basis had double the risk for asthma compared to those who'd never taken it.

The research also linked acetaminophen use to increased risk for nasal congestion and eczema.

Researchers are quick to point out that association does not mean causation.

Their study does not mean acetaminophen causes asthma.

It's possible that asthmatic teens may simply have other conditions, aches and pains, that require pain relief.

The experts won't know for sure until they do larger studies of asthmatics.

"Give half of them acetaminophen, the other half, something else like ibuprofen, follow them through time and compare the two groups and see who has more asthma problems or not," explains Dr. Frank Esper.

For now doctors advise patients to follow the guidelines on product labels and use acetaminophen only as directed.

Several other smaller studies have also found a link between acetaminophen and asthma.
 

Comments News Comments

Post new Comment